Alert archive / Nebraska / Red Flag Warnings in 2022

Red Flag Warning 2, NWS Cheyenne, WY

April 3, 2022

NWS Cheyenne, WY issued this red flag warning at Apr 3, 2022, 2:51 AM CDT. It took effect at Apr 3, 2022, 1:00 PM CDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 3, 2022, 2:51 AM CDT (07:51 UTC)
In effect from
Apr 3, 2022, 1:00 PM CDT
Expired
Apr 3, 2022, 8:00 PM CDT
In force
7 hr
Issued by
NWS Cheyenne, WY

The text

As transmitted.

993 
WWUS85 KCYS 030751
RFWCYS

URGENT - FIRE WEATHER MESSAGE
National Weather Service Cheyenne WY
151 AM MDT Sun Apr 3 2022

...RED FLAG WARNING TODAY FOR SOUTHERN NEBRASKA PANHANDLE...

...FIRE WEATHER WATCH MONDAY FOR NORTHERN NEBRASKA PANHANDLE...

NEZ313-040000-
/O.NEW.KCYS.FW.W.0002.220403T1800Z-220404T0100Z/
Scotts Bluff National Monument/Wildcat Hills-
151 AM MDT Sun Apr 3 2022

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 7 PM MDT THIS
EVENING FOR GUSTY NORTHWEST WINDS AND LOW HUMIDITY FOR FIRE 
WEATHER ZONE 313...

The National Weather Service in Cheyenne has issued a Red Flag
Warning, which is in effect from noon today to 7 PM MDT this
evening. 

* AFFECTED AREA...Fire weather zone 313.

* WIND...Northwest 20 to 25 mph sustained with gusts to 40 mph.
 
* HUMIDITY...12 to 15 percent this afternoon.

* HAINES...5 or Moderate Potential for large fire growth.
 
* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

NEZ311-312-040000-
/O.NEW.KCYS.FW.A.0002.220404T1800Z-220405T0200Z/
Pine Ridge/Nebraska National Forest/Oglala National Grasslands-
Box Butte/South Sioux-
151 AM MDT Sun Apr 3 2022

...FIRE WEATHER WATCH IN EFFECT FROM MONDAY AFTERNOON THROUGH
MONDAY EVENING FOR GUSTY SOUTHWEST WINDS AND LOW HUMIDITY FOR 
FIRE WEATHER ZONES 311 AND 312...

The National Weather Service in Cheyenne has issued a Fire
Weather Watch, which is in effect from Monday afternoon through
Monday evening. 

* AFFECTED AREA...Fire weather zone 311.Fire weather zone 312.

* WIND...Southwest winds 20 to 25 mph sustained with gusts to 40
  mph.

* HUMIDITY...12 to 15 percent during the afternoon.

* HAINES...6 or High Potential for large fire growth.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
may develop. Listen for later forecasts and possible Red Flag
Warnings.

&&

$$
2 follow-up statements
403 
WWUS85 KCYS 032223
RFWCYS

URGENT - FIRE WEATHER MESSAGE
National Weather Service Cheyenne WY
423 PM MDT Sun Apr 3 2022

...RED FLAG WARNING UNTIL 7 PM MDT TODAY FOR SOUTHERN NEBRASKA 
PANHANDLE...

...FIRE WEATHER WATCH MONDAY AFTERNOON AND EARLY EVENING FOR 
NORTHERN NEBRASKA PANHANDLE...

NEZ313-040100-
/O.CON.KCYS.FW.W.0002.000000T0000Z-220404T0100Z/
Scotts Bluff National Monument/Wildcat Hills-
423 PM MDT Sun Apr 3 2022

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MDT THIS EVENING
FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONE 313...

* AFFECTED AREA...Fire weather zone 313.

* WIND...Northwest 20 to 25 mph sustained with gusts to 40 mph.

* HUMIDITY...12 to 15 percent this afternoon.

* HAINES...5 or Moderate Potential for large fire growth.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of 
gusty winds, low relative humidity, and warm temperatures can 
contribute to extreme fire behavior.

&&

$$

NEZ311-312-041200-
/O.CON.KCYS.FW.A.0002.220404T1800Z-220405T0200Z/
Pine Ridge/Nebraska National Forest/Oglala National Grasslands-
Box Butte/South Sioux-
423 PM MDT Sun Apr 3 2022

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM MONDAY AFTERNOON
THROUGH MONDAY EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE 
WEATHER ZONES 311 AND 312...

* AFFECTED AREA...Fire weather zones 311 and 312.

* WIND...Southwest winds 20 to 25 mph sustained with gusts to 
  40 mph. 

* HUMIDITY...12 to 15 percent during the afternoon.

* HAINES...6 or High Potential for large fire growth.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
may develop. Listen for later forecasts and possible Red Flag
Warnings.

&&

$$
246 
WWUS85 KCYS 040103
RFWCYS

URGENT - FIRE WEATHER MESSAGE
National Weather Service Cheyenne WY
703 PM MDT Sun Apr 3 2022

...FIRE WEATHER WATCH MONDAY AFTERNOON AND EARLY EVENING FOR 
NORTHERN NEBRASKA PANHANDLE...

NEZ313-040215-
/O.EXP.KCYS.FW.W.0002.000000T0000Z-220404T0100Z/
Scotts Bluff National Monument/Wildcat Hills-
703 PM MDT Sun Apr 3 2022

...RED FLAG WARNING HAS EXPIRED FOR GUSTY WINDS AND LOW HUMIDITY
FOR FIRE WEATHER ZONE 313...

Winds will slowly diminish and relative humidities rise above 15
percent early this evening.

$$

NEZ311-312-041200-
/O.CON.KCYS.FW.A.0002.220404T1800Z-220405T0200Z/
Pine Ridge/Nebraska National Forest/Oglala National Grasslands-
Box Butte/South Sioux-
703 PM MDT Sun Apr 3 2022

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM MONDAY AFTERNOON
THROUGH MONDAY EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE 
WEATHER ZONES 311 AND 312...

* AFFECTED AREA...Fire weather zones 311 and 312.

* WIND...Southwest winds 20 to 25 mph sustained with gusts to 
  40 mph.

* HUMIDITY...12 to 15 percent during the afternoon.

* HAINES...6 or High Potential for large fire growth.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
may develop. Listen for later forecasts and possible Red Flag
Warnings.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this red flag warning went out at Apr 3, 12:40 AM CDT, 2 hours 11 minutes earlier.

Area forecast discussion, Apr 3, 12:40 AM CDT, 2 hours 11 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1140 PM MDT Sat Apr 2 2022

.SHORT TERM...(Tonight - Monday)
Issued at 224 PM MDT Sat Apr 2 2022

Wind gusts 45 to 55 MPH will likely persist around Arlington & Elk
Mountain through early Sunday as H7 CAG-CPR gradients remain at or
near 40 meters. An occasional gust up to 60 MPH cannot be entirely
ruled out, but 700-800 millibar flow only peaking around 40-45 kts
should be the primary limiting factor for stronger gusts, so would
not expect the need for a High Wind Warning, but will keep a close
eye on observational trends through this evening. Fast moving mid-
level short wave and associated cold front will track south across
the CWA overnight into early Sunday. Should be a dry fropa for the
most part, but a stray rain/snow shower is not out of the question
through Sunday. Cooler for Sunday with more cloud cover and 700 mb
temperatures briefly falling to around -5 deg C. Highs will return
to the upper 50s & lower 60s on Monday in advance of the next mid/
upper-level disturbance. Winds will steadily increase in the south
east Wyoming wind corridors by late Monday.

.LONG TERM...(Monday Night - Saturday)
Issued at 224 PM MDT Sat Apr 2 2022

The medium range to extended forecast will begin with a potent
weather system bringing light precipitation, high winds, and below
normal temperatures Monday night through early Thursday. By the end
of the week, upper level ridging will begin to dominate the region,
resulting in average to slightly above average temperatures.

Monday night will bring an anomalously strong mid-latitude cyclone
from the Pacific Northwest toward our western borders. This potent
shortwave will have a very strong jet stream associated with it,
upwards of 150-175 knots as it quickly ejects out of the state of
Washington and elongates toward the east. The attendant surface low
and cold front will trek from Montana to the southeast towards
northern WY and western SD. This surface low will rapidly intensify
to a 985mb surface low near the ND/SD border by 12Z Tuesday. As this
evolving system occurs, pronounced mountain wave activity will
simultaneously occur aloft over the Intermountain West as the base
of the ULL carves its way to the east slowly toward the Northern
Plains. Typically, our High Wind events happen from October-
March...this wind event will be unusual for the first week of April.
Have gone with a much more aggressive approach for winds on Tuesday
into Wednesday...a blend of the NBM/NBM 90th percentile/GFS was used
to provide the winds and wind gusts. This is looking like a BORA
event where the cold front passes through the area, and temperatures
remain steady to potentially falling throughout the day. Overall,
wind gusts are likely to pick up early Tuesday morning, with
sustained winds 35-40 kts throughout Tuesday afternoon. Winds gusts
of 60-75mph are becoming more likely if the trends hold for the cwa
on Tuesday, especially over the wind prone corridors. At this time
of inspection, clouds look to linger around with light rain/snow mix
transitioning to light snow by Tuesday afternoon/evening for most of
the cwa. The higher terrain is the most likely to see accumulation
snowfall, but sub-advisory criteria is favored at this time of the
forecast package. Winds will temporarily dissipate Tuesday evening
through early Wednesday morning.

The weather system across the Northern Plains is progged to become
occluded, and weaken slightly on Wednesday as it moves toward
MN/WI/Great Lakes. However, due to the strong pressure gradients
still lingering across the area and clearing conditions, strong
winds between the near surface and 700mb will likely mix down to the
surface. This will cause another round of high winds Wednesday
morning through early Wednesday evening. Wind speeds at 700mb-850mb
over the northern forecast zones and the NE Panhandle will range
from 50-70 knots early Wednesday. Clearing skies will help transfer
some of the stronger winds via daytime mixing processes. Omega
fields show strong subsidence trends as well. Continued the same
model blends for Wednesday into Wednesday evening for the
winds/gusts. Given the current model trends, gusts of 50-60+mph are
possible across the NE Panhandle on Wednesday.

Wednesday night through Saturday will see an upper level ridge
amplify as it propagates from the western CONUS toward the
Central/Northern Plains. Temperatures will begin their upward trend
given this guidance, with afternoon highs trending toward the 60s
and 70s by Friday/Saturday of next week for the lower terrain, and
in the 40s for the higher terrain. The remainder of the weekend has
extended guidance bringing another shortwave disturbance toward our
cwa by Sunday, with another round of light precipitation and cold
front possible.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1139 PM MDT Sat Apr 2 2022

Wyoming TAFS...VFR. Wind gusts to 32 knots until 01Z.

Nebraska TAFS...VFR. Wind gusts to 35 knots until 01Z. Low level
wind shear at Scottsbluff, Chadron and Sidney until 15Z.

&&

.FIRE WEATHER...
Issued at 255 AM MDT Sat Apr 2 2022

A warmer and drier day on tap for Saturday as high pressure stays
in control of the weather. Gusty west winds expected along and
west of the Laramie Range today. Afternoon humidity expected to
fall into the upper teens. Near critical fire weather conditions
Sunday east of the Laramie Range as a dry cold front moves through
the area. Afternoon humidity near 15 percent in the Panhandle with
wind gusts to 25 mph. For now...will hold off on any fire
headlines for Sunday. Next chance for any wetting rains or snow

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...CLH
LONG TERM...BW
AVIATION...RUBIN
FIRE WEATHER...GCC
Hazardous weather outlook, Apr 2, 5:40 AM CDT, 21 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
440 AM MDT Sat Apr 2 2022

NEZ002-003-019>021-054-055-095-096-WYZ101>119-031045-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
440 AM MDT Sat Apr 2 2022

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Elevated fire weather conditions can be expected Sunday and Monday
as afternoon humidity falls the the mid and upper teens and winds
gust to 30 mph for some areas. Fires can quickly spread under
these conditions.

Widespread strong and gusty winds are possible Tuesday into
Wednesday.

.Spotter information statement...

Spotter activation will not be needed.

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 3, 2:51 AM CDTFire Weather WatchCYS25 hr
Apr 3, 3:26 AM CDTHigh Wind WatchCYSBanner, Box Butte, Cheyenne, Dawes, Kimball, Morrill and 2 more36 hr
Apr 3, 3:57 PM CDTHigh Wind WarningCYSBanner, Box Butte, Cheyenne, Dawes, Kimball, Morrill and 2 more3 days

Nearby

Red Flag Warnings in Nebraska, 2022Every red flag warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.